Statistics from Altmetric.com
Chloroquine is frequently used to treat systemic autoimmune diseases, such as systemic lupus erythematosus (SLE). With long term treatment, associated toxicity is well known, with retinopathy been the most common complication. Other chronic complications include skin disorders (hyperpigmentation), blood dyscrasias, corneal deposits, encephalopathy, neuropathy, myopathy, and impairment of auditory function.1 Cardiac complications, such as conduction disorders, myocardial hypertrophy, and restrictive cardiomyopathy, have also been reported in long term treatment.2-10Nevertheless, this problem is underappreciated. We describe a patient with SLE who developed a complete heart block and a restrictive cardiomyopathy owing to chronic treatment with chloroquine.
A 64 year old woman was diagnosed with SLE and associated Sjögren's syndrome in 1988. She was treated with chloroquine for seven years (total dose 1000 g). In 1996 she presented a syncope, and a complete heart block was disclosed in the electrocardiogram (ECG), leading to placement of a permanent pacemaker. In April 1997 the patient was admitted into our hospital owing to a biventricular cardiac failure. There were no risk factors for coronary disease. A physical examination showed that the skin was hyperpigmented and she had auditory impairment and proximal limb weakness. Chloroquine retinopathy was found by ophthalmogical examination. Biochemistry was normal except for increased hepatic transaminases. Normal results were obtained for ferritin and viral hepatic serological tests. Coronary angiography and pulmonary gammagraphy were normal. A transthoracic ECG was compatible with restrictive myocardiopathy, with a left ventricular ejection fraction of 36%, dilatation of the left auricule, mild mitral insufficiency, and severe tricuspid insufficiency. Hepatic and subcutaneous fat biopsies showed no abnormalities. A myopathic pattern was found on electromyography, and a muscular biopsy showed isolated muscular fibres and little group atrophy, focal myonecrosis, with little muscular regeneration and the presence of vacuoles, characteristic of chloroquine myopathy. The cardiac symptoms improved significantly with diuretic treatment. Chloroquine was discontinued. Subsequently, the patient has only presented mild, well tolerated biventricular cardiac failure.
Long term chloroquine treatment can produce cardiac complications, such as myocardiopathy, both restrictive and hypertrophic, and auricular-ventricular blocks or other conduction disorders due to lysosomal storage alteration. These can be produced by the structural alteration of the interventricular septum, rather than by biochemical alterations in pacemaker cells. This toxicity seems to be restricted to patients receiving high doses or long term treatment,6 and it has been reported for treatment ranging from seven months5 to 25 years.11 At present, 12 cases of cardiac toxicity secondary to long term chloroquine treatment in systemic autoimmune diseases have been described (table 1). The doses of chloroquine in these patients ranged between 600 and 2281 g, and of hydroxychloroquine between 292 and 4380 g.
In a pathological examination7 ,8 hypertrophy of myocardiocytes with heavily vacuolated cytoplasm and disorganisation of the myofibrillar architecture has been found. Electron microscopy shows dense residual bodies with folded membranous aggregates and curvilinear bodies. These changes were preferentially found in the cardiac septum,2 and this might explain the involvement of the conduction system. This pathological pattern has not been seen in cardiac SLE without chloroquine treatment.7
In our patient the cause of biventricular cardiac failure was the hypertrophic cardiomyopathy. We excluded amyloidosis and haemosiderosis with a subcutaneous fat biopsy and ferritin determination. The SLE was not active, as the erythrocyte sedimentation rate, anti-DNA antibodies, and complement were normal. We considered that the cardiomyopathy was a chronic complication of chloroquine treatment, as the muscle biopsy showed. We did not perform an endomyocardic biopsy, because the muscular biopsy was positive. In addition, the patient also had other complications of long term treatment with chloroquine, such as retinopathy, myopathy, skin hyperpigmentation, and, probably, auditory impairment and hepatopathy.
We recommend that before starting long term treatment with chloroquine, cardiac evaluation with an ECG and an ophthalmological examination are carried out. Chloroquine is not indicated if the patient presents some cardiac conduction disorder, in order to prevent cardiomyopathy or complete heart block. A six month ECG should be performed and, possibly, when the total dose of chloroquine is 1000 g or more, every year.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.